Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare, severe drug reactions that are characterized by mucosal erosions with skin pain and detachment, most commonly triggered by medications. Many patients develop sequelae following an acute episode, some of which may be associated with significant morbidity. Integumentary and ocular complications occur most frequently:
Skin, hair, nails: Hyper- and hypopigmentation that may be permanent and abnormal scarring, including hypertrophic scars and keloids. Xerosis, pruritus, chronic eczema, eruptive melanocytic nevi, and telogen effluvium have been reported. A variety of nail changes have also been reported, occurring in up to 50% of patients, especially those who have experienced more severe disease. Onychomadesis or Beau lines are seen initially, depending on whether nail matrix arrest is complete or partial. Affected nails may manifest dystrophic changes as they regrow.
Ocular: More common manifestations include conjunctivitis, dry eye syndrome, conjunctival membranes, or symblepharon formation. Less common signs are corneal scarring, corneal neovascularization, and trichiasis. Most severe signs include corneal ulceration, subconjunctival fibrosis, limbal stem cell failure, entropion, and corneal opacification leading to blindness.
Other sequelae include:
Nasal and oropharyngeal: Oral frenulum-like fibrotic bands, nasal septal synechiae, sicca syndrome (which may lead to reduced salivary flow and pH, periodontal disease, gingival inflammation, and oral discomfort), depapillation of the tongue, and severe oral fibrosis resulting in difficulty eating and speaking.